Minnesota, 2008

Hail in Minnesota, June 28, 2008

June 28, 2008 · NWS ARX · 2 events in 1 county or zone

An upper level disturbance moved across southeast Minnesota during the late morning to early afternoon hours on June 28th. Scattered severe thunderstorms developed producing quarter to golf ball size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$1,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

An upper level disturbance moved across southeast Minnesota during the late morning to early afternoon hours on June 28th. Scattered severe thunderstorms developed producing quarter to golf ball size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 28, 1:45 AM CST, 9 hours 28 minutes earlier.

Area forecast discussion, Jun 28, 1:45 AM CST, 9 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
245 AM CDT SAT JUN 28 2008

.SHORT TERM...THROUGH MONDAY NIGHT

PRIMARY FORECAST CONCERNS WERE ASSOCIATED WITH RAIN CHANCES THIS
WEEKEND...ALONG WITH BRISK WINDS TODAY AND SUNDAY.

EARLY MORNING ANALYSIS HAD SURFACE LOW NEAR MANITOBA/MINNESOTA
BORDER...WITH COLD FRONT EXTENDING ACROSS EASTERN WI INTO NORTHWEST
IL. IN THE WAKE OF FRONT...DRIER AIR FILTERING IN ON WESTERLY WINDS
AS EVIDENCED BY UPSTREAM SURFACE DEW POINTS IN THE 50S. 11-3.9
MICRON SATELLITE IMAGERY AND WATER VAPOR IMAGERY SHOWED VIGOROUS MID
LEVEL CIRCULATION SITUATED NEAR DAKOTAS BORDER. RADAR MOSAIC SHOWED
SCATTERED SHOWERS ACROSS DAKOTAS ASSOCIATED WITH THIS FEATURE.

28.00Z NCEP AND EUROPEAN DETERMINISTIC MODELS...AS WELL AS NCEP
SREF...HAD GOOD CLUSTERING OF UPPER LEVEL AND SURFACE FEATURES
THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK. AS A RESULT...THERE
WAS OVERALL HIGH CONFIDENCE IN DETAILS OF FORECAST DATA BASE. OF
SPECIAL NOTE...PROBABILISTIC DATA INDICATED THE MID LEVEL CIRCULATION
TO AFFECT THE AREA TODAY WAS AROUND 2 STANDARD DEVIATIONS BELOW
NORMAL WITH RESPECT TO 500MB HEIGHTS AND 850MB TEMPERATURES.

TODAY INTO THE EVENING...MID LEVEL CIRCULATION DROPS SOUTHEASTWARD...
TRANSITING THE FORECAST AREA DURING PEAK HEATING. THERMODYNAMIC
ENVIRONMENT APPEARS TO BE A CLASSIC SETUP FOR LOW-TOP CONVECTION...AS
SUPPORTED BY T-Q INDICES OF 18C. IN ADDITION...500MB TEMPERATURES OF
MINUS 20C SUPPORT STEEP LOW AND MID LEVEL LAPSE RATES OF 8-9C/KM. AS
A RESULT...CONVECTION ANTICIPATED TO DEVELOP BENEATH COLD POOL
ALOFT...BECOMING MOST ACTIVE DURING THE AFTERNOON AND EARLY EVENING.

BUFKIT FORECAST SOUNDINGS INDICATED A SKINNY CAPE PROFILE...WHICH
SUPPORTS POTENTIAL FOR SMALL HAIL THIS AFTERNOON AND EARLY EVENING.
DESPITE LACK OF SURFACE CONVERGENCE...500-300MB PV-ADVECTION SIGNAL
SHOULD AID IN FORCING TO TRIGGER CONVECTION. IN ADDITION...
ANOMALOUSLY COLD AIR ALOFT SUGGESTIVE OF POSSIBILITY FOR COLD AIR
FUNNELS DURING THE AFOREMENTIONED TIME PERIOD.

OVERNIGHT INTO SUNDAY...MID LEVEL CIRCULATION LIFTS ACROSS GREAT
LAKES INTO SOUTHEAST CANADA. MEANWHILE...MODELS HAVE HAD A CONSISTENT
SIGNAL OF SHORT WAVE DROPPING SOUTHWARD ACROSS THE UPPER MISSISSIPPI
VALLEY ON SUNDAY. THIS FEATURE WAS REFLECTED IN 500-300MB PV-
ADVECTION. WITH CYCLONIC FLOW...STEEP LOW LEVEL LAPSE RATES AND
T-Q INDICES OF 16C-18C...LOW-END RAIN CHANCE APPEARS WARRANTED ON
SUNDAY...AS IN CURRENT DATA BASE.

DUE TO STEEP LAPSE RATES TODAY AND AGAIN SUNDAY...BRISK WINDS
EXPECTED ACROSS THE FORECAST AREA...ESPECIALLY WIND PRONE LOCATIONS
IN SOUTHEAST MN AND NORTHEAST IOWA. NUDGED WIND GUST SPEEDS UPWARD
TODAY FOR THE AFOREMENTIONED AREAS...AS WELL AS HIGH TERRAIN OF
SOUTHWEST WI.

.LONG TERM...TUESDAY THROUGH FRIDAY

PRIMARY FORECAST CONCERN WAS ASSOCIATED WITH RAIN CHANCES DURING THE
MIDDLE PART OF THE WEEK. 28.00Z GFS AND ECMWF DETERMINISTIC MODELS
WERE IN FAIRLY GOOD AGREEMENT ON COLD FRONT DROPPING SOUTHWARD ACROSS
THE FORECAST AREA ABOUT MIDWEEK. ENSEMBLE MEAN ALSO SUPPORTED THIS
SOLUTION. THUS...FORECAST CONFIDENCE WAS FAIRLY HIGH THAT RAIN
CHANCES WARRANTED IN THIS TIME FRAME.

LOOKING TOWARD THE END OF THE WEEK...CURRENT DATA BASE WAS WEIGHTED
TOWARD DRY REGIME OF GFS. ON THE OTHER HAND...NCEP MREF AND 28.00Z
ECMWF SUGGEST RAIN CHANCES MAY BE WARRANTED ON FRIDAY...SHOULD
SURFACE FRONT LAG BACK IN CLOSER PROXIMITY TO THE FORECAST AREA.
UNTIL MODEL CONSENSUS IMPROVES...NO CHANGES WERE MADE TO THIS
PORTION OF THE EXTENDED OUTLOOK.

&&

.AVIATION...
DRY SLOT POST THE COLD FRONTAL PASSAGE HAS RESULTED IN CLEAR SKIES
ACROSS A GOOD CHUNK OF THE REGION...INCLUDING KRST/KLSE. CLOUDS WILL
RETURN LATER TODAY THOUGH...AS A 500 MB LOW MOVES ACROSS THE UPPER
MISSISSIPPI RIVER VALLEY. ADD COLD AIR ALOFT AND AFTERNOON
INSTABILITY TO THIS UPPER LEVEL FORCING...AND SCT -SHRA/TS WILL BE
POSSIBLE...FROM LATE MORNING INTO THE EVENING. CEILINGS LOOK TO
BE MOSTLY IN THE VFR RANGE...BUT A DIP INTO MVFR LOOKS POSSIBLE
LATER TONIGHT INTO SUNDAY MORNING. IN ADDITION TO THE CLOUDS AND
PCPN CHANCES...A TIGHT PRESSURE GRADIENT WILL RESULT IN GUSTY WEST
WINDS THROUGHOUT THE DAY AND NIGHT. CONDITIONS FOR SUNDAY LOOK TO
MIRROR TODAY.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.

&&

SHORT/LONG TERM...THOMPSON
AVIATION..........RIECK
Hazardous weather outlook, Jun 28, 4:00 AM CST, 7 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
500 AM CDT SAT JUN 28 2008

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-291000-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
500 AM CDT SAT JUN 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A VIGOROUS UPPER LEVEL DISTURBANCE WILL CHURN ACROSS THE UPPER
MISSISSIPPI RIVER VALLEY TODAY AND TONIGHT...INTERACTING WITH
UNSEASONABLY COLD AIR ALOFT. WITH WEAK INSTABILITY TO TAP INTO
ALSO...SCATTERED THUNDERSTORMS SHOULD DEVELOP...LASTING INTO
TONIGHT. THERE IS THE POTENTIAL FOR A FEW OF THESE STORMS TO BECOME
STRONG TO POSSIBLY SEVERE FROM LATE THIS MORNING INTO THE EARLY
EVENING...PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS. THE MORE
FAVORABLE PERIOD WOULD BE FROM 10 AM TO 7 PM.

IN ADDITION...WITH ANOMALOUSLY COLD AIR ALOFT...AND THE STRONG
DISTURBANCE...THERE IS THE POTENTIAL FOR COLD AIR FUNNEL
DEVELOPMENT. COLD AIR FUNNELS NORMALLY DO NOT REACH THE
GROUND...AND AS A RESULT...THEY RARELY DO ANY DAMAGE AND LAST ONLY A
FEW MINUTES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE SUNDAY...BUT SEVERE WEATHER
IS NOT ANTICIPATED WITH ANY OF THIS ACTIVITY AT THIS TIME.

NEXT...SHOWER AND THUNDERSTORM CHANCES WILL RETURN FOR WEDNESDAY
INTO THURSDAY. AT THIS TIME...IT IS TOO EARLY TO DISCERN THE SEVERE
WEATHER THREAT WITH THESE CHANCES.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR
TONIGHT...HOWEVER SOME LOCAL GROUPS MAY BE NEEDED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED AT THIS TIME.

RIECK

The radar

The La Crosse radar (KARX), 33 km away, was scanning. The volume nearest the first event began at 17:12 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Houston

When
June 28, 11:13 AM CST
Where
Houston County, 1 mi W of Houston
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
43.770, -91.590

Hail, Houston

When
June 28, 11:16 AM CST
Where
Houston County, 0.56 mi SSE of Houston
Measured
1.75 in hail
Crop damage
$1,000
Reported by
Law Enforcement
Coordinates
43.762, -91.567

A trained spotter reported golf ball size hail in town.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 98778, 98780.